In cardiac arrest care it is well accepted that time to defibrillation is closely correlated with survival and outcome.1 There has also been a lot of focus over the years on limiting interruptions in chest compressions during CPR. In fact, this concept has become a major focus of the current AHA Guidelines. Why? Because we know interruptions are bad.2,3 One particular aspect of CPR that has gotten a lot of attention in this regard is the peri-shock period. It has been well established that longer pre- and peri-shock pauses are independently associated with decreased chance of survival.4,5 Can we do better to shock sooner and minimize these pauses?
Simulation equipment can be rather expensive and wanting to practice fluid and drug administration does not always warrant the purchase of specialized equipment. Luckily, a simple administration trainer can be made in less than 10 minutes and only costs a few dollars (or even nothing). This is an ideal option for resuscitation training if you are already using a manikin without IV arms or an IO option. Learners can practice preparing infusions and administering fluid or preparing an injection and administering it via the syringe port. This trainer can have multiple IV cannulas in one lid and can even include an intraosseous cannula, such as an EZ-IO.
A 52-year old man presents via EMS with a chief complaint of “racing heartbeat” for one hour. He is placed on a cardiac monitor which shows a heart rate of 185, an ECG reveals supraventricular tachycardia (SVT), and his blood pressure is 143/95 mmHg. As you ask the nurse to procure 6 mg of adenosine, the patient’s eyes grow wide.
“Please doc…” he pleads, “anything but that! Last time they gave that to me I thought I was gonna die!”
You recently read about using calcium channel blockers (CCBs) for paroxysmal SVT (PSVT), but can’t recall the last time you actually considered using them. After all, it’s been over 20 years since we switched to using adenosine first-line.
The Zika virus outbreak has recently been put on “Level 1” activation status by the Emergency Operations Center at the U.S. Centers for Disease Control and Prevention (CDC). If you haven’t already thought about this affecting your emergency department, you should starting now. A Level 1 status has been triggered only 3 times in the recent years: Ebola (2014), H1N1 (2009), Hurricane Katrina (2005). The following are some key facts and resources.
Your triage nurse complains of numerous patients in the waiting room complaining of nausea, retching, and emesis. They ask you “why can’t we have an antiemetic on hand in triage?” Turns out they might have had an effective antiemetic on hand, or rather in their scrub pocket the entire time. They just didn’t know about it yet.
This year I published a Novel, Simple Method for Achieving Hemostasis of Fingertip Dermal Avulsion Injuries in the Journal of Emergency Medicine 1 — a technique I’ve used in my local ED for several years. In brief, this involves achieving hemostasis over a fingertip skin avulsion by using a tourniquet followed by tissue adhesive glue. After bringing the technique to press and sharing this video, I’ve received great tips from peers and subsequently refined it with some additional ideas. Thus I present for the first time on ALiEM: Dermal Avulsion Injuries 2.0.